Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Semi-classical limit of wave functions

Authors: A. Truman and H. Z. Zhao
Journal: Proc. Amer. Math. Soc. 128 (2000), 1003-1009
MSC (2000): Primary 35Q40; Secondary 81Q20
Published electronically: November 23, 1999
MathSciNet review: 1691007
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study in one dimension the semi-classical limit of the exact eigenfunction $\Psi _{E(N,h)}^{h}$ of the Hamiltonian $H=-\frac{1}{2} h^{2} \Delta +V(x)$, for a potential $V$ being analytic, bounded below and $\lim _{|x|\to \infty }V(x)=+\infty $. The main result of this paper is that, for any given $E>\min _{x\in R^{1}} V(x)$ with two turning points, the exact $L^{2}$ normalized eigenfunction $|\Psi ^{h}_{E(N,h)}(q)|^{2}$ converges to the classical probability density, and the momentum distribution $|\hat \Psi ^{h}_{E(N,h)}(p)|^{2}$ converges to the classical momentum density in the sense of distribution, as $h\to 0$ and $N\to\infty$ with $(N+\frac{1}{2} )h =\frac{1}{\pi } \int _{V(x)<E} \sqrt {2(E-V(x))}dx$ fixed. In this paper we only consider the harmonic oscillator Hamiltonian. By studying the semi-classical limit of the Wigner's quasi-probability density and using the generating function of the Laguerre polynomials, we give a complete mathematical proof of the Correspondence Principle.

References [Enhancements On Off] (What's this?)

  • [1] M. V. Berry, Waves near Stokes lines, Proc. Roy. Soc. London Ser. A 427 (1990), no. 1873, 265–280. MR 1039788 (91g:34027)
  • [2] Peter R. Holland, The quantum theory of motion, Cambridge University Press, Cambridge, 1995. An account of the de Broglie-Bohm causal interpretation of quantum mechanics. MR 1341368 (97e:81001)
  • [3] R.E. Langer, On the connection formulas and the solutions of the wave equation. I, Physical Review 51 (1937), 669-676.
  • [4] R.L. Liboff, Introductory quantum mechanics. I, Addison-Wesley Publishing Company, 1980.
  • [5] V. P. Maslov and M. V. Fedoriuk, Semiclassical approximation in quantum mechanics, Mathematical Physics and Applied Mathematics, vol. 7, D. Reidel Publishing Co., Dordrecht-Boston, Mass., 1981. Translated from the Russian by J. Niederle and J. Tolar; Contemporary Mathematics, 5. MR 634377 (84k:58226)
  • [6] Michael Reed and Barry Simon, Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0493420 (58 #12429b)
  • [7] G. Szegoe, Orthogonal Polynomials. 3-rd edition. l, Providence, 1967.
  • [8] M. Sirugue, M. Sirugue-Collin, and A. Truman, Semiclassical approximation and microcanonical ensemble, Ann. Inst. H. Poincaré Phys. Théor. 41 (1984), no. 4, 429–444 (English, with French summary). MR 777915 (86g:81039)
  • [9] A. Truman and H.Z. Zhao, WKB-Langer asymptotic expansions and $L^{2}$ convergence of eigenfunctions and their derivatives. I, Preprint (1998).
  • [10] E.T. Whittaker and G.N. Watson, Modern analysis, 2-nd edition. I, Cambridge University Press, Cambridge, 1915.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35Q40, 81Q20

Retrieve articles in all journals with MSC (2000): 35Q40, 81Q20

Additional Information

A. Truman
Affiliation: Department of Mathematics, University of Wales Swansea, Singleton Park, Swansea SA2 8PP, United Kingdom

H. Z. Zhao
Affiliation: Department of Mathematics, University of Wales Swansea, Singleton Park, Swansea SA2 8PP, United Kingdom
Address at time of publication: Department of Mathematical Sciences, Loughborough University, Loughborough LE11 3TU, United Kingdom

PII: S 0002-9939(99)05469-6
Keywords: Schr\"{o}dinger operator, semi-classical limit, weak convergence, probability density
Received by editor(s): April 9, 1998
Published electronically: November 23, 1999
Additional Notes: The research is supported by the EPSRC grants GR/L37823 and GR/K70397.
Communicated by: James Glimm
Article copyright: © Copyright 2000 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia